Kansas, 2014High Wind in Kansas, September 10, 2014
September 10, 2014 · NWS EAX · 1 event in 1 county or zone
During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri. This supercell went on to produce 5 brief and weak tornadoes across northwestern Missouri before finally dissipating. The main line of convection then caused wind damage across northern Missouri through the remainder of the overnight hours. Another tornado then formed early in the morning on September 10 near Kirksville, Missouri. This tornado moved into the town and caused some minor damage to trees and residences. Once the wind and tornado threat decreased widespread heavy rain, producing up to 10 inches in some areas, caused flooding and flash flooding across much of northern Missouri, including closures to several main highways. No injuries were reported as a result of the severe weather and flooding, but the far northern part of the state received much damage on account of the winds and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 10, 3:04 AM CST, 11 minutes earlier.
Area forecast discussion, Sep 10, 3:04 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 AM CDT Wed Sep 10 2014
.DISCUSSION...
Issued at 357 AM CDT WED SEP 10 2014
Low level jet enhanced precipitation remains across much of the
forecast area through the early morning hours, but expect this
activity to continue to move off to the east of the forecast area as
the low level jet axis pushes east. As the surface low over eastern
Iowa pushes eastward, a surface cold front associated with the deep
surface low will gradually push into the area bringing perhaps
another chance for some light rain through the day on Wednesday, but
once the front moves through the area rain chances will drastically
diminish. There could be some lingering cloudiness behind the cold
front, but forecast soundings indicates only a very thin saturated
layer, so daytime mixing could cause that post frontal stratus to
wear off by mid day. Expect the entire forecast area to be dry by
Wednesday evening. By Thursday morning cooler and drier air will
settle into the area as a surface ridge becomes entrenched over the
northern plains. This cool and dry air mass will be responsible for
below normal temperatures through the late part of the work week.
With the cool and dry air in place a rather potent positively tilted
mid level trough will glide through the area. While there will be
ample lift from this wave to create good mid level support for rain
the dry atmosphere will make it difficult to produce much in the way
of heavy rain. Therefore only expect some scattered light rain
through the day on Friday, perhaps lasting through Friday night.
Once the mid level trough moves east of the area an associated cold
front will reinforce the cool air in the area. The surface ridge
becomes well entrenched directly over the area by Saturday morning,
which will be the coldest morning of this forecast package. With the
cold air coming in for the late part of the week and into the
weekend, expect several days in a row of below normal temperatures,
ranging from the 50s to 60s for highs, and as low as the upper 30s
to lower 40s for Saturday morning. By the late part of the weekend
and into early next week, the surface ridge moves east, with winds
at the surface coming back around to the south/southeast. This will
bring a bit of a warming trend back to the area, with highs in the
middle 70s and lows in the 50s. Next chance for rain could come as
early as Sunday night and Monday morning as another mid level
trough moves through.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1223 AM CDT WED SEP 10 2014
Thunderstorms will remain at or near the terminals through the next
several hours. Severe weather is not anticipated, but heavy rain will
cause VSBY to be be restricted at times. Expect the prevailing
conditions to be mostly VFR, however there will be periods of
MVFR/IFR with the heavier down pours. Cold front will move through
the area after sunrise, effectively ending rain chances. MVFR CIGS
will be possible post frontal passage, as forecast soundings through
the day on Wed indicate a thin layer of clouds around 2 kft, lasting
through the day. This cloud level is corroborated by observations
behind the front in E Nebraska. Considering the thinness of the
saturated layer at 2 kft should some day time mixing occur it could
help clear out the MVFR deck earlier than anticipated.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH until 7 AM CDT this morning FOR MOZ001>008-
011>017-023>025-032-033.
&&
DISCUSSION...Leighton
AVIATION...LeightonHazardous weather outlook, Sep 9, 6:35 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT TUE SEP 9 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-110045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
735 PM CDT TUE SEP 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
NORTHERN MISSOURI THIS EVENING...AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR TWO. STORMS WILL
GRADUALLY SPREAD SOUTHWARD LATE THIS EVENING AND TONIGHT...AND WILL
EVENTUALLY TRANSITION TO MORE OF A STRAIGHT LINE WIND THREAT.
AREAS OF FLOODING ARE LIKELY ACROSS NORTHERN MISSOURI TONIGHT AS
MULTIPLE ROUNDS OF STORMS CONTINUE TO CROSS INTO THE AREA. A
WIDESPREAD 1 TO 3 INCHES OF RAINFALL IS EXPECTED...WITH ISOLATED
HIGHER AMOUNTS ARE EXPECTED BY EARLY WEDNESDAY MORNING.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL GRADUALLY EXIT THE AREA BY WEDNESDAY AFTERNOON.
NO SEVERE WEATHER IS EXPECTED ON WEDNESDAY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Sep 9, 11:12 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 2 NW MOUND CITY 40.16N 95.26W
09/10/2014 HOLT MO LAW ENFORCEMENT
INTERSTATE 29 BETWEEN MILE MARKER 86 AMD 88 HAS WATER
FLOWING OVER IT FROM THE SQUAW CREEK.
&&
CDBLocal storm report, Sep 9, 11:50 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD TRENTON 40.08N 93.60W
09/10/2014 GRUNDY MO EMERGENCY MNGR
4.35 INCHES OF RAIN IN LAST THREE HOURS. MUDDY CREEK IS
IN FLOOD.
&&
ADOLPHSONLocal storm report, Sep 9, 11:53 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 2 N WATSON 40.51N 95.62W
09/09/2014 E60.00 MPH ATCHISON MO EMERGENCY MNGR
0517 PM HAIL 2 N WATSON 40.51N 95.62W
09/09/2014 E1.25 INCH ATCHISON MO EMERGENCY MNGR
0540 PM HAIL 2 NE ROCKPORT 40.43N 95.49W
09/09/2014 E1.00 INCH ATCHISON MO 911 CALL CENTER
0543 PM HAIL 3 WNW ROCKPORT 40.43N 95.57W
09/09/2014 E1.00 INCH ATCHISON MO 911 CALL CENTER
0544 PM HAIL 2 W TARKIO 40.44N 95.42W
09/09/2014 M1.75 INCH ATCHISON MO FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL/70MPH WINDS 2MILES WEST OF TARKIO.
PENNY SIZE HAIL REPORTED NOW IN TARKIO.
0550 PM HAIL 2 N TARKIO 40.47N 95.38W
09/09/2014 E1.25 INCH ATCHISON MO 911 CALL CENTER
0550 PM TORNADO N TARKIO 40.44N 95.38W
09/09/2014 ATCHISON MO FIRE DEPT/RESCUE
POSSIBLE TORNADO...FLYING DEBRIS AT LEAST 70 MPH WINDS
0557 PM TSTM WND GST TARKIO 40.44N 95.38W
09/09/2014 E70.00 MPH ATCHISON MO FIRE DEPT/RESCUE
70 MPH WINDS SUSTAINED FOR 5 TO 7 MINUTES IN THE CITY OF
TARKIO. CITY WITHOUT POWER. NICKEL SIZE HAIL UP TO GOLF
BALL SIZE HAIL REPORTED AT 552PM. NICKEL SIZE HAIL
FALLING NOW.
0615 PM TSTM WND GST 1 W FAIRFAX 40.34N 95.41W
09/09/2014 E75.00 MPH ATCHISON MO 911 CALL CENTER
0621 PM TSTM WND DMG TARKIO 40.44N 95.38W
09/09/2014 ATCHISON MO FIRE DEPT/RESCUE
SEVERAL LARGE TREES DOWN ACROSS TOWN. POWER OUT ACROSS
TOWN.
0650 PM FLASH FLOOD TARKIO 40.44N 95.38W
09/09/2014 ATCHISON MO 911 CALL CENTER
MANY STREETS HAVE A FOOT OF WATER OVER THEM IN TARKIO AND
ON AA HIGHWAY NORTH OF TARKIO.
0710 PM TORNADO MAITLAND 40.20N 95.07W
09/09/2014 HOLT MO LAW ENFORCEMENT
TORNADO REPORTED ON GROUND NEAR MAITLAND
0720 PM TSTM WND DMG MAITLAND 40.20N 95.07W
09/09/2014 HOLT MO BROADCAST MEDIA
TREES AND POWER LINES DOWN
0725 PM FUNNEL CLOUD GRAHAM 40.20N 95.04W
09/09/2014 NODAWAY MO EMERGENCY MNGR
HIGHWAY PATROL REPORTED SEEING A FUNNEL CLOUD NEAR
GRAHAM, MO AT HWYS A AND H.
0735 PM TORNADO EAGLEVILLE 40.47N 93.99W
09/09/2014 HARRISON MO EMERGENCY MNGR
POSSIBLE TORNADO...POWER LINES DOWN ON ROAD NEAR
EAGLEVILLE
0740 PM TORNADO 2 SW MAITLAND 40.18N 95.11W
09/09/2014 HOLT MO NWS EMPLOYEE
DELAYED EYE WITNESS REPORT FROM OFF DUTY NWS EMPLOYEE OF
TWO TORNADOES TOUCHING DOWN.
0740 PM TORNADO EAGLEVILLE 40.47N 93.99W
09/09/2014 HARRISON MO EMERGENCY MNGR
US HIGHWAY 69 PARTIALLY BLOCKED...POWER POLES DOWN AND
SNAPPED.
0754 PM FLASH FLOOD ROCKPORT 40.41N 95.52W
09/09/2014 ATCHISON MO 911 CALL CENTER
US HIGHWAY 111 MAIN STREET INTO ROCKPORT IMPASSABLE.
0820 PM HAIL 5 SW BOLCKOW 40.06N 94.89W
09/09/2014 M1.50 INCH ANDREW MO TRAINED SPOTTER
QUARTER TO PING PONG SIZED HAIL, HEAVY RAIN, WINDS EST 40
TO 45 MPH.
0822 PM HAIL ROSENDALE 40.04N 94.82W
09/09/2014 M2.50 INCH ANDREW MO PUBLIC
PUBLIC REPORTED TENNIS BALL SIZE HAIL.
0851 PM HAIL 1 N SAVANNAH 39.96N 94.83W
09/09/2014 M1.25 INCH ANDREW MO TRAINED SPOTTER
LIGHT RAIN, WITH HAIL UP TO HALF DOLLAR. EARLIER HAD PEA
SIZE HAIL.
0919 PM FLASH FLOOD 1 S SKIDMORE 40.27N 95.08W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
0919 PM FLASH FLOOD 6 W ARKOE 40.24N 94.93W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
0919 PM FLASH FLOOD 3 ESE ARKOE 40.25N 94.78W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
0919 PM FLASH FLOOD 3 WNW BARNARD 40.20N 94.87W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
A FOOT OF WATER OVER SOUTHBOUND U.S. HIGHWAY 71
0919 PM FLASH FLOOD 5 SSW BURLINGTON JUNCTI 40.39N 95.12W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
0919 PM FLASH FLOOD 1 WNW SKIDMORE 40.29N 95.10W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
0919 PM FLASH FLOOD 4 WNW BARNARD 40.20N 94.90W
09/09/2014 NODAWAY MO LAW ENFORCEMENT
1122 PM FLASH FLOOD TRENTON 40.08N 93.62W
09/09/2014 GRUNDY MO EMERGENCY MNGR
MANHOLE COVERS LIFTED INTO THE STREET...FLOODING IN AREAS
THAT HAVE NEVER FLOODED BEFORE
1200 AM FLASH FLOOD 2 NW MOUND CITY 40.16N 95.26W
09/10/2014 HOLT MO LAW ENFORCEMENT
INTERSTATE 29 BETWEEN MILE MARKER 86 AMD 88 HAS WATER
FLOWING OVER IT FROM THE SQUAW CREEK.
1204 AM FLASH FLOOD 3 W GALLATIN 39.91N 94.02W
09/10/2014 DAVIESS MO 911 CALL CENTER
HIGHWAY 6 2-3 MILES WEST OF GALLATIN HAS RAPID WATER
FLOWING OVER THE ROADWAY.
1204 AM FLASH FLOOD 1 E ALTAMONT 39.89N 94.07W
09/10/2014 DAVIESS MO 911 CALL CENTER
HIGHWAY 6 EAST OF ALTAMONT HAS RAPID FLOWING WATER OVER
THE ROADWAY.
1230 AM FLASH FLOOD TRENTON 40.08N 93.60W
09/10/2014 GRUNDY MO EMERGENCY MNGR
4.35 INCHES OF RAIN IN LAST THREE HOURS. MUDDY CREEK IS
IN FLOOD.
&&
ADOLPHSONLocal storm report, Sep 10, 1:05 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
205 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG FAIRPORT 39.98N 94.35W
09/09/2014 DEKALB MO FIRE DEPT/RESCUE
DELAYED REPORT. TIME ESTIMATED BY FIRE DEPT AND RADAR.
SEVERAL TREES DOWN IN THE CITY OF FAIRPORT. SEVERAL OF
THESE TREES LANDED ON HOUSES. AT LEAST ONE OTHER
RESIDENCE HAS A ROOF MISSING. THE MAIN AREA OF DAMAGE
EXTENDS IN A TWO BLOCK RADIUS FROM HWY A AND HWY E IN
FAIRPORT.
&&
JLLocal storm report, Sep 10, 2:53 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG KIRKSVILLE 40.19N 92.58W
09/10/2014 ADAIR MO LAW ENFORCEMENT
AT LEAST 5 POWER POLES SNAPPED AND NUMEROUS TREES SNAPPED
THROUGH THE CENTER PART OF THE CITY.
&&
CDBLocal storm report, Sep 10, 3:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM HEAVY RAIN KIRKSVILLE REGIONAL 40.10N 92.54W
09/10/2014 M8.62 INCH ADAIR MO ASOS
MEASURED RAINFALL SINCE 7 PM TUESDAY EVENING.
&&
CDBHigh Wind, Johnson
- When
- September 10, 3:15 AM CST
- Where
- Johnson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Light rain behind a departing thunderstorm complex allowed strong low level winds to reach the surface near Prairie Village. No widespread damage occurred, however a large tree fell onto a car in Prairie Village.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Illinois, September 10, 2014$168,000 · 61 kt wind · 6 events
- Tornadoes and Damaging Wind in Ohio, September 10, 2014$175,000 · EF0 · 5 events
- Flash Flooding and Damaging Winds in Indiana, September 10, 2014$68,000 · 61 kt wind · 12 events
- Flooding in Nebraska, September 10 to 12, 2014$85,000 · 3 events
- Flooding in Iowa, September 10 to 11, 2014$60,000 · 5 events
- Flash Flood in Michigan, September 10, 2014$50,000 · 1 event
- Heavy Snow and Winter Weather in South Dakota, September 10 to 11, 20146 events
- Winter Storm in Wyoming, September 10 to 11, 20144 events
- Heavy Snow and Winter Weather in Wyoming, September 10 to 11, 20144 events
- Flooding and Heavy Rain in Indiana, September 10 to 11, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 10, 20142 events
- Damaging Winds in Illinois, September 10, 201461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543992.